|Dr Thomas Goodsall
School of Medicine and Public Health, University of Newcastle, Australia.
Department of Medical and Interventional services, John Hunter Hospital, Newcastle, Australia.
Australian Gastrointestinal Research Alliance Group, Hunter Medical Research Institute, Newcastle, Australia.
Title: Severe Symptomatic Hypomagnesaemia Due To Proton Pump Inhibitors: Pathophysiology And Management Of Electrolyte Derangement
Authors: MThomas M Goodsall,1,2,3 David W Baker,2 and Katie Wynne.1,2
1School of Medicine and Public Health, University of Newcastle, Australia.
2Department of Medical and Interventional services, John Hunter Hospital, Newcastle, Australia.
3Australian Gastrointestinal Research Alliance Group, Hunter Medical Research Institute, Newcastle, Australia.
Introduction: Proton pump inhibitors (PPIs) can cause hypomagnesaemia due to impaired gastrointestinal (GI) absorption. This is important to recognise as it may lead to severe electrolyte derangement and clinical compromise. This report describes a case of symptomatic PPI-induced hypomagnesaemia and reviews its pathophysiology and management.
Case description: A 76 year-old woman presented with 7-days of diarrhoea, profound weakness and worsening of her long-standing dizziness. She denied fever, abdominal pain, or sick contacts. Her past history included stable coronary disease, gastro-oesophageal reflux, and idiopathic dizziness. Medications were rabeprazole, frusemide, dual anti-platelets, simvastatin, atenolol, and prochlorperazine as needed. Examination was unremarkable besides obvious generalised weakness.
Biochemistry revealed undetectable magnesium level (<0.25mmol/L), hypokalaemia (3.0mmol/L), with normal renal function and inflammatory markers. Parathyroid hormone (PTH) was inappropriately normal (4.5pmol/l) in the context of low calcium (corrected 1.93mmol/l) and replete 25,OH vitamin D (101nmol/L). Stool cultures were negative.
Rabeprazole and frusemide were ceased and magnesium replaced intravenously. As magnesium levels normalised, her PTH, calcium and potassium levels rose accordingly, whilst urinary potassium halved. Her diarrhoea promptly resolved; she had objective improvement in strength; and reported that her dizziness had resolved.
Discussion: Magnesium is a membrane modulator in nerve, cardiac and muscle cells and acts as a substrate for kinases in G-coupled protein receptor signalling. Magnesium absorption occurs passively and actively in the gut. PPI’s increase pH and changes the conformation of the channel that actively transports magnesium; in susceptible patients this results in overt hypomagnesaemia. Renal potassium secretion by the luminal ROMK channel in the thick ascending limb is inhibited by intracellular magnesium; hypomagnesaemia releases the inhibition on ROMK causing refractory potassium-wasting. Hypomagnesaemia decreases parathyroid hormone secretion by reducing GTP-ase signalling in the calcium-sensing receptor pathway, which may cause symptomatic hypocalcaemia. This constellation of electrolyte abnormalities should prompt clinicians to consider PPI-induced hypomagnesaemia.